Affordable Access

[Two surgical case reports showing atypical heparin-induced thrombocytopenia].

Authors
Type
Published Article
Journal
Der Chirurg; Zeitschrift für alle Gebiete der operativen Medizen
Publication Date
Volume
78
Issue
2
Identifiers
PMID: 17252251
Source
Medline

Abstract

Heparin-induced thrombocytopenia (HIT) represents a serious side effect caused by an atypical immune response to platelet factor 4 leading to platelet activation and thrombin formation. These patients are at high risk of thromboembolism, with a rapid drop in platelet count between days 5 and 14 after the initiation of heparin treatment. In single cases, especially after major surgery, platelet count reduction might be absent or hidden by preceding thrombocytosis. Different clinical manifestations of HIT include unspecific skin reactions with potential necrosis at the site of heparin injection, mostly after the application of unfractionated heparin but also with low molecular weight heparin. In heparin-induced skin necrosis, administration of unfractionated or low molecular weight heparin is contraindicated and heparin therapy should be stopped immediately. Instead, an alternative anticoagulant in the form of a direct thrombin inhibitor such as argatroban, and respectively lepirudin, or danaparoid sodium must be administered. Due to frequent misinterpretations of heparin-induced unspecific skin reactions, especially in the absence of thrombocytopenia, we present two case reports which should increase the awareness of HIT's various clinical pictures.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments
F